By Amy Campbell | December 4, 2006 11:38 am
Metformin (brand names Glucophage, Glucophage XR, Fortamet, Riomet, Glumetza, and others) is a popular and highly effective oral diabetes drug used to help manage Type 2 diabetes. This drug works by lowering the amount of glucose made by the liver and by making the body’s cells more sensitive to insulin. Metformin also has some other beneficial effects in that it may help lower blood lipid, or fat, levels (cholesterol and triglycerides) and can, in some people, promote a small amount of weight loss.
Metformin can be used with other diabetes pills and with insulin. Side effects of taking metformin are relatively rare, the most common being bloating, nausea, and diarrhea, all of which are temporary. Some people shouldn’t take metformin, including people with kidney disease, liver disease, or congestive heart failure, for example, because of an increased risk of a potentially fatal condition called lactic acidosis.
In recent years, there’s been some concern over the risk of vitamin B12 deficiency in people who take metformin. Vitamin B12 (also known as cyanocobalamin or cobalamin) plays many important roles in the body, such as keeping your blood cells and nervous system in tip top shape. There’s also some evidence that vitamin B12 may help prevent heart disease and possibly even Alzheimer disease (the jury is still out on this one). This vitamin is found primarily in animal foods, such as beef, seafood, eggs, and dairy products, which is why some vegetarians are at risk for a B12 deficiency. Elderly people are often at risk for deficiency as well, due to problems with absorption from the gastrointestinal tract. Symptoms of B12 deficiency include certain types of anemia, neuropathy, memory loss, confusion, and even dementia.
So, why would taking metformin possibly put you at risk for a B12 deficiency? According to some studies, between 10% and 30% of people who take metformin on a regular basis have some evidence of decreased B12 absorption. Researchers aren’t quite sure why this happens. In a study recently published in the October 9 issue of the journal Archives of Internal Medicine,155 Chinese people with Type 2 diabetes taking metformin were identified as having a B12 deficiency, regardless of factors such as age or body weight. The study found that the longer a person had been taking metformin and the higher his daily dose of the drug, the greater his risk of developing B12 deficiency.
The authors of the study advocate consideration of vitamin B12 deficiency screening for people who take metformin. While this screening isn’t routine, it’s worth it to have a talk with your health-care provider to see if you’re at risk for deficiency, especially if you’ve been taking metformin for several years or take a high dose. Also, if you have any of the symptoms of B12 deficiency mentioned above, particularly those related to neuropathy (numbness, pain, or tingling in your hands or feet), be sure to let your physician know. He or she can check the level of vitamin B12 in your blood.
Vitamin B12 deficiency can be treated with either oral, injected, or inhaled forms of B12. Some people, such as strict vegetarians or the elderly, may need to take supplements or receive injections on a regular basis. B12 is found in most multivitamin supplements, so it doesn’t hurt to take a multivitamin as a safeguard. However, avoid taking a B12 supplement unless your doctor has prescribed them. Too much vitamin B12 may be harmful, and B12 can also interact with certain medicines. Always let your health-care team know about all medicines and supplements that you’re taking at each visit.
Source URL: https://www.diabetesselfmanagement.com/blog/metformin-and-risk-for-vitamin-b12-deficiency/
Copyright ©2017 Diabetes Self-Management unless otherwise noted.